Alert archive / Georgia / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 31, NWS Charleston, SC

May 20, 2020Bryan County, Chatham County, Effingham County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 20, 2020, 11:06 PM EDT for Bryan County, Chatham County, Effingham County, Georgia. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2020, 11:06 PM EDT (03:06 UTC)
Expired
May 21, 2020, 12:00 AM EDT
In force
54 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Tornado
Possible
Hail
0.88 in
Wind
60.0 mph

Counties Bryan County, GA, Chatham County, GA, Effingham County, GA

The radar

The Charleston,SC radar (KCLX), 77 km from the middle of the area, began a volume at 03:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 11:39 PM EDTTSTM WND DMGBurroughs, GAA TREE WAS REPORTED DOWN ACROSS THE ROADWAY OF CHEVIS ROAD NEAR B BUTLER ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 33 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.1 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2020-05-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 143 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2020-05-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
143 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
993 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted.

743 
WUUS52 KCHS 210306
SVRCHS
GAC029-051-103-210400-
/O.NEW.KCHS.SV.W.0031.200521T0306Z-200521T0400Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Charleston SC
1106 PM EDT Wed May 20 2020

The National Weather Service in Charleston has issued a

* Severe Thunderstorm Warning for portions of...
  Bryan County in southeastern Georgia...
  Effingham County in southeastern Georgia...
  Chatham County in southeastern Georgia...

* Until midnight EDT.

* At 1105 PM EDT, severe thunderstorms were located along a line
  extending from Meldrim to 6 miles southwest of I-16/I-95
  Interchange to near Richmond Hill, moving east at 15 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  Pooler, Richmond Hill, I-16/I-95 Interchange, Hunter Army Airfield,
  Downtown Savannah, Godley Station, Coffee Bluff, Savannah
  International Airport, Hutchinson Island, Midtown Savannah,
  Montgomery, Garden City, Port Wentworth, Bloomingdale and
  Vernonburg.

This warning includes...
 I-16 between mile markers 146 and 168.
 I-516 between mile markers 3 and 9.
 I-95 in Georgia between mile markers 88 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Increased rotation has been detected and a tornado warning may be
needed. Remain alert for a possible tornado! Tornadoes can develop
quickly from severe thunderstorms. If you spot a tornado, take
shelter in a closet, bathroom or small, central room in a sturdy
structure.

&&

LAT...LON 3193 8140 3194 8141 3194 8143 3195 8146
      3216 8144 3226 8119 3208 8109 3190 8114
TIME...MOT...LOC 0305Z 255DEG 11KT 3214 8138 3203 8135 3195 8138 

TORNADO...POSSIBLE
HAIL...0.88IN
WIND...60MPH
 
$$
2 follow-up statements
960 
WWUS52 KCHS 210323
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
1123 PM EDT Wed May 20 2020

GAC029-051-103-210400-
/O.CON.KCHS.SV.W.0031.000000T0000Z-200521T0400Z/
Bryan GA-Effingham GA-Chatham GA-
1123 PM EDT Wed May 20 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL MIDNIGHT EDT
FOR BRYAN...EFFINGHAM AND CHATHAM COUNTIES...

At 1122 PM EDT, severe thunderstorms were located along a line
extending from Bloomingdale to near I-16/I-95 Interchange to Richmond
Hill, moving east at 30 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
Pooler, Richmond Hill, I-16/I-95 Interchange, Hunter Army Airfield,
Downtown Savannah, Godley Station, Coffee Bluff, Savannah
International Airport, Hutchinson Island, Midtown Savannah,
Montgomery, Garden City, Port Wentworth, Bloomingdale and Vernonburg.

This warning includes...
 I-16 between mile markers 151 and 168.
 I-516 between mile markers 3 and 9.
 I-95 in Georgia between mile markers 88 and 111.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so.

&&

LAT...LON 3193 8140 3203 8137 3213 8137 3226 8119
      3208 8109 3190 8114
TIME...MOT...LOC 0322Z 258DEG 27KT 3214 8128 3203 8125 3195 8128 

TORNADO...POSSIBLE
HAIL...0.75IN
WIND...60MPH
 
$$
602 
WWUS52 KCHS 210353
SVSCHS

Severe Weather Statement
National Weather Service Charleston SC
1153 PM EDT Wed May 20 2020

GAC029-051-103-210403-
/O.EXP.KCHS.SV.W.0031.000000T0000Z-200521T0400Z/
Bryan GA-Effingham GA-Chatham GA-
1153 PM EDT Wed May 20 2020

...THE SEVERE THUNDERSTORM WARNING FOR BRYAN...EFFINGHAM AND CHATHAM
COUNTIES WILL EXPIRE AT MIDNIGHT EDT...
                
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with these thunderstorms, resulting in some urban 
flooding.

LAT...LON 3193 8140 3203 8137 3213 8137 3226 8119
      3208 8109 3190 8114
TIME...MOT...LOC 0353Z 255DEG 11KT 3216 8117 3205 8114 3197 8117 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 9:29 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, May 20, 9:29 PM EDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
929 PM EDT Wed May 20 2020

.SYNOPSIS...
Deep low pressure will linger to the northwest through
Thursday, as a weak frontal system remains across the area
through Friday. A ridge of high pressure will build over the
area this weekend and persist through much of next week.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Numerous showers/tstms persist this evening ahead of a mid-level
shortwave rounding the base of the upper low. Although
instability is waning, the degree of forcing aloft seems to be
sufficient enough to keep tstms going. Adjusted pops to match
current radar and short term radar trends with 60-70% pops
expanded east to the coast for the next several hours. Still
can not completely rule out a strong tstm or two, but there is a
general downward trend in the risk.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH SATURDAY/...
The overall pattern will see a downward trend in the coverage of
convection through this period, while at the same time a warming
trend will ensue.

Thursday: A deep cyclone aloft will begin the day in northern
tennessee , before lifting north into Kentucky , allowing for rising
heights to occur across the local area. At the surface, a weak
frontal system will lie across the area, with a wave of low pressure
along the front in the South Carolina Midlands and Pee Dee region.
Short waves rotating around the low aloft, sufficient moisture and
adequate shear and instability will support at least scattered
showers and t-storms. The overall thermodynamic environment is not
overly impressive, but given the frontal system across the area and
the sea breeze, the severe potential is non-zero. Convection will
alter the hourly temp curve, but 80-84F is expected most places for
highs.

Convection will wind down quickly Thursday evening, but will hold
onto slight chance PoP since one more weak vort lobe could swing
through. Min temps will be far above climo.

Friday through Saturday: The persistent cyclone aloft will have
finally lost most if not all of its influence on the local vicinity,
as it first pulls into the Ohio Valley Friday, then opens into a
wave that heads through the New York tri-state area. During this
transition, a strong mid level anticyclone over Florida builds in,
and heights continue to climb aloft. With more subsidence, a
somewhat drier atmosphere and less forcing, the potential for
convection will dwindle. We have 20/30 PoP Friday, with just 20%
chances Saturday, with mainly afternoon and evening activity. There
is very little chance of severe weather. What will be most noticeable
during both days will be the increasing warmth. As 850 mb temps
climb near or above the 90th percentile, max temps will reach around
3-6F above climo Friday and 5-8F above normal Saturday.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Deep layered ridging late in the weekend through the middle part
of next week should limit the potential for convection. The best
chance looks to be Sunday and Sunday night as a back door cold
front drops through the area ahead of building high pressure.

&&

.AVIATION /02Z THURSDAY THROUGH MONDAY/...
Convection could impact both KCHS and KSAV prior to 02z and its
inclusion will be highly dependent on last minute radar trends
before the 00z TAFs are released. Otherwise, IFR-MVFR cigs are
expected to fill in overnight, mainly west of I-95. KSAV looks
to have the greater impact probabilities with most guidance
keeping IFR cigs west of that terminal. Prevailing MVFR cigs
is preferred for now in the 07-15z window, with cigs improving
thereafter. For KCHS, mostly VFR conditions are expected, but a
period of MVFR cigs can not be ruled out just prior to daybreak.
Will include a TEMPO 10-14z for these conditions given the
uncertainty. Will have to watch for possible tstms impacting
the terminals late morning into the early afternoon. There are
some timing differences noted, so will take a conservative
approach at this time.

Extended Aviation Outlook: Brief flight restrictions possible in
isolated to scattered SHRA/TSRA on Thursday, otherwise VFR will
prevail.

&&

.MARINE...
Tonight: A weak pressure gradient will persist across the
waters, leading to sustained winds of 10 kt or less. Swell
associated with the remnants of Arthur is forecasted to
increase across our waters. Seas should increase to 6 ft across
the easternmost portions of AMZ374 late tonight, so we have a
Small Craft Advisory in effect.

Thursday through Monday: A weak frontal system that is over or near
the waters at the start of the period will dissipate Friday, then
gives way to high pressure that returns into early next week.

The main concern for the marine area will be long period back swell
that originated from former Tropical Storm Arthur, that impacts
the outer Georgia waters into Friday. Seas will reach 6 feet
over about 33-40% of the AMZ374 waters, so we have a Small Craft
Advisory in effect through 18Z Friday. Other than that, no
advisories are expected with seas no more than 4 or 5 feet, with
winds generally 15 kt or less through the entire period.

Rip Currents: Long period back swells from what once was Tropical
Storm Arthur and astronomical influences from the new moon will lead
to a Moderate Risk for rip currents at all beaches Thursday and
Friday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory from 3 AM Thursday to 2 PM EDT Friday for
     AMZ374.

&&
Hazardous weather outlook, May 20, 3:44 PM EDT, 7 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
344 PM EDT Wed May 20 2020

GAZ117-119-139-141-SCZ048>051-211945-
Coastal Bryan-Coastal Chatham-Coastal Liberty-Coastal McIntosh-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-
344 PM EDT Wed May 20 2020

...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk for Rip Currents Thursday.

Rip Currents: There is an elevated risk of rip current on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-374-GAZ087-088-099>101-114>116-118-137-138-140-
SCZ040-042>045-047-052-211945-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Inland Chatham-Long-Inland Liberty-Inland McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Tidal Berkeley-
344 PM EDT Wed May 20 2020

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, May 20, 7:53 PM EDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
753 PM EDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             1 W GUM BRANCH          31.86N  81.75W
05/20/2020  E1.00 INCH       LONG               GA   SOCIAL MEDIA

            A REPORT OF DIME TO QUARTER SIZE HAIL AT THE
            INTERSECTION OF HWY 196 AND COUNTY LINE ROAD RELAYED BY
            SEGAR. TIME ESTIMATED VIA RADAR DATA.

&&

EVENT NUMBER CHS2000331

BRM
Special weather statement, May 20, 8:18 PM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Charleston SC
818 PM EDT Wed May 20 2020

GAZ116-138-210045-
Inland Liberty-Inland Bryan-
818 PM EDT Wed May 20 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN AND LIBERTY
COUNTIES...

At 818 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 9 miles northeast of
Fort Stewart to Hinesville, and moving northeast at 30 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Hinesville, Richmond Hill, Fort Stewart, McIntosh and Flemington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3205 8157 3209 8139 3206 8137 3205 8137
      3203 8134 3200 8130 3198 8131 3198 8130
      3183 8134 3181 8167
TIME...MOT...LOC 0018Z 243DEG 24KT 3200 8155 3185 8161
Local storm report, May 20, 8:44 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
844 PM EDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HEAVY RAIN       4 NNW DONALD            31.87N  81.88W
05/20/2020  E4.00 INCH       LONG               GA   SOCIAL MEDIA

            JUST UNDER 4 INCHES OF RAIN HAS FALLEN AS OF 8 PM NEAR
            THE 3000 BLOCK OF MARCUS NOBLES ROAD. REPORT WAS RELAYED
            BY SEGAR.

&&

EVENT NUMBER CHS2000332

BRM
Special weather statement, May 20, 8:45 PM EDT, 2 hours 21 minutes before
Special Weather Statement
National Weather Service Charleston SC
845 PM EDT Wed May 20 2020

GAZ116>119-138-210115-
Inland Liberty-Coastal Chatham-Inland Chatham-Inland Bryan-Coastal
Bryan-
845 PM EDT Wed May 20 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY AND
CHATHAM COUNTIES...

At 845 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles northwest of
Richmond Hill to near Midway, and moving northeast at 30 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Richmond Hill, Hunter Army Airfield, Windsor Forest, Downtown
Savannah, Garden City, Midway, Fort Mcallister and Belfast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3206 8115 3181 8121 3182 8150 3202 8145
TIME...MOT...LOC 0045Z 243DEG 27KT 3200 8139 3183 8144
Local storm report, May 20, 8:49 PM EDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
849 PM EDT WED MAY 20 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND GST     MIDCOAST REGL AIRPORT   31.89N  81.59W
05/20/2020  M41 MPH          LIBERTY            GA   ASOS

            A 36 KT WIND GUST WAS MEASURED BY THE FORT STEWART
            (KLHW) ASOS.

&&

EVENT NUMBER CHS2000333

BRM
Special weather statement, May 20, 10:58 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Charleston SC
1058 PM EDT Wed May 20 2020

GAZ101-116-118-138-210330-
Effingham-Inland Liberty-Inland Chatham-Inland Bryan-
1058 PM EDT Wed May 20 2020

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BRYAN...LIBERTY...
EFFINGHAM AND CHATHAM COUNTIES...

At 1058 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Meldrim to near
Richmond Hill, and moving east at 20 mph.

  HAZARD...strong winds 45 to 55 mph and up to penny sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
Pooler, Richmond Hill, Godley Station, I-16/I-95 Interchange,
Savannah International Airport, Port Wentworth, Bloomingdale and
Burroughs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to flooding of low lying and poor drainage areas. Do not drive your
vehicle through flooded roadways.

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3224 8122 3190 8124 3190 8148 3215 8144
TIME...MOT...LOC 0258Z 248DEG 18KT 3212 8139 3195 8141

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 8:18 PM EDTSpecial Weather StatementCHSBryan27 min
May 20, 8:32 PM EDTAreal Flood AdvisoryCHSLiberty, Long2 hr
May 20, 8:45 PM EDTSpecial Weather StatementCHSBryan30 min
May 20, 10:58 PM EDTSpecial Weather StatementCHSBryan32 min
May 20, 11:40 PM EDTSpecial Weather StatementCHSChatham35 min
May 21, 4:34 PM EDTSevere Thunderstorm WarningCHSMcIntosh56 min
May 21, 5:28 PM EDTSevere Thunderstorm WarningCHSChatham, Liberty, McIntosh62 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.